Iowa, 2004

Tornado in Iowa, May 21, 2004

May 21, 2004 · NWS DVN · 1 event in 1 county or zone

Tornado briefly touched down south of Vinton near the intersection of 61st Street and Highway 218.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado briefly touched down south of Vinton near the intersection of 61st Street and Highway 218.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 3:10 PM CST, 34 minutes earlier.

Area forecast discussion, May 21, 3:10 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT FRI MAY 21 2004

.SYNOPSIS...
WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT
ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S
NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING
FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING
FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND
WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG.
BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE
MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE
SOUTHEAST...THUS ELIMINATING INFLUENCE.  SEVERE THUNDERSTORMS
NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE
RIDING EAST SOUTHEAST ALONG FRONT.

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS
EVENING.  LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN...
WITH 700MB VVS.  THE FRONT SINKS BACK INTO THE EXTREME NORTHERN
PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY
NIGHT AS A COLD FRONT APPROACHES FROM THE WEST.  THE COLD FRONT
MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU
MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE
EVENING.  A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT.  STRONG
VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING
ADDITIONAL COOLING AND A CHANCE OF CONVECTION.  A 500MB SHORT WAVE
MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST
THICKNESS FOR THE NEXT 7 DAYS.  THURSDAY AND FRIDAY WILL SEE WEAK
SURFACE TROFFING ACROSS THE FA.

WILL KEEP CLOSE TO CURRENT FORECAST.  SEVERAL FORECAST CHANCES THRU
THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT...
THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES.
IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY.
MO...NONE.

&&

REA
Hazardous weather outlook, May 21, 5:00 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT FRI MAY 21 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
600 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH
OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE
OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS
NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO
IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM
INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE
STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND
GUSTS UP TO 60 MPH MAY ALSO OCCUR.

AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST
ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY
AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND
SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME
SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR
MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON
STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS
UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND
MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY
ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM
DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH
NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO
SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF
THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL
LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE
HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST
AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN
AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS
APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA
AS A COLD FRONT PUSHES IN FROM THE WEST.

THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY...
BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR.

12

In the hours before

Local storm report, May 21, 3:10 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          NEWHALL                 41.99N 91.97W
05/21/2004                   BENTON             IA   EMERGENCY MNGR

            BRIEF TOUCHDOWN

&&

DMD
Local storm report, May 21, 3:11 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          ATKINS                  42.00N 91.86W
05/21/2004                   BENTON             IA   EMERGENCY MNGR

&&

DMD
Local storm report, May 21, 3:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
422 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     ATKINS                  42.00N 91.86W
05/21/2004  61 MPH           BENTON             IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 3:26 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             ATKINS                  42.00N 91.86W
05/21/2004  1.00 INCH        BENTON             IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 3:33 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TORNADO          1 W PALO                42.06N 91.82W
05/21/2004                   LINN               IA   EMERGENCY MNGR

0428 PM     FUNNEL CLOUD     4 N NORWAY              41.96N 91.92W
05/21/2004                   BENTON             IA   TRAINED SPOTTER

&&

DMD
Local storm report, May 21, 3:42 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          2 S PALO                42.04N 91.80W
05/21/2004                   LINN               IA   EMERGENCY MNGR

            HOUSE DAMAGED. RAIL CAR OVERTURNED. POWER LINES DOWN.

&&

DMD

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Benton

When
May 21, 3:44 PM CST to 3:45 PM CST
Where
Benton County, 2 mi S of Vinton
Rating
F0
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
42.150, -92.033

Rated F0

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416451.